Sarafem and Weight Gain
There are numerous possible side effects with Sarafem, and weight gain appears to be one of the more common problems. Clinical studies have shown that up to 8 percent of women taking Sarafem experienced significant weight gain (7 percent of their body weight or more). Weight gain was more common in women taking 20 mg of Sarafem per day (8 percent), compared to those taking 60 mg per day (6 percent).
Sarafem and Weight Gain: An OverviewThere are a number of possible side effects with Sarafem® (fluoxetine hydrochloride). Weight gain does appear to be one of them. This data comes from clinical trials where Sarafem was extensively studied and its side effects were documented.
Side Effects and Clinical TrialsBefore medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those side effects that occur in more than 1 percent of people (frequent side effects) and those that occur in less than 1 percent of people (rare side effects).
Clinical studies of Sarafem showed that up to 8 percent of women experienced significant weight gain (7 percent of their body weight or more). Weight gain was more common in women taking Sarafem 20 mg per day (8 percent) and less common in women taking Sarafem 60 mg per day (6 percent). Only 1 percent of women not taking Sarafem experienced a significant weight gain.
Sarafem and Weight Gain: SuggestionsIf you are noticing a weight gain while taking Sarafem, talk to your healthcare provider. He or she will do a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or a possible switch to another medication.
(Click BMI Calculator to see if your weight is within a healthy range.)